Georgia, 2003

Flash Flood in Georgia, July 26, 2003

July 26, 2003 · NWS CHS · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 26, 1:11 PM EST, 44 minutes earlier.

Area forecast discussion, Jul 26, 1:11 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
200 PM EDT SAT JUL 25 2003

.PUBLIC...
LOW PRESSURE SYSTEM...WHATS LEFT OF TROPICAL DEPRESSION 7...IS
CONTINUING TO DRIFT SLOWLY TO THE WEST THROUGH CENTRAL GA. AREA OF
CONVECTION OF THE COAST APPEARS TO BE UNDER THE DIRECTIONAL CONTROL
OF THE BERMUDA HIGH AND IS MOVING TO THE NORTH OVER THE ATLANTIC.
THE HEAVIEST RAIN OCCURRING RIGHT NOW IS NEAR THE CENTER OF
CIRCULATION...AND IS DEPICTED VERY WELL BY THE WSETA AND META. THESE
MODELS ALSO INDICATE THE PRECIP WILL TAPER OFF THIS EVENING FROM
EAST TO WEST...AND THE FLOOD WATCH WILL LIKELY BE ALLOWED TO EXPIRE.
THEN THE LOW WILL HANG OUT OVER CENTRAL GA AND BECOME ABSORBED INTO
THE LONG WAVE TROUGH OVER THE NE US TOMORROW. HIGH PRESSURE WILL
BUILD IN OVER THE REGION THROUGH TUESDAY...WITH SCATTERED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL THEN MOVE
TOWARDS THE AREA ON TUESDAY NIGHT...WEAKENING AS IT DOES SO. WITH
THE FRONTAL REMAINS OVER THE AREA ON WEDNESDAY...EXPECT GREATEST
CHANCES OF CONVECTION. BROAD SOUTHWESTERLY FLOW UNDER THE INFLUENCE
OF THE BERMUDA HIGH WILL THEN RETURN ON THURSDAY AND REMAIN THROUGH
THE PERIOD.

.MARINE...
SOUTHWESTERLY FLOW OVER THE WATERS SHOULD KEEP SEAS BELOW SCA
CRITERIA THROUGH THE PERIOD. NO BIG CHANGES FROM PREVIOUS PACKAGE.

.PRELIMINARY NUMBERS...
CHS   74  90  74  90  74  /  50  40  40  30  30
SAV   73  89  72  91  74  /  40  40  40  30  30
CHL   76  86  78  86  78  /  50  40  40  30  30
NBC   74  88  74  91  75  /  40  40  40  30  30
RBW   72  89  72  92  72  /  60  40  40  30  30
MHP   72  89  74  92  72  /  60  40  40  30  30

.CHS...
GA...FLOOD WATCH FOR ALL ZONES THROUGH 6 PM SATURDAY.
SC...FLOOD WATCH FOR ALL ZONES THROUGH 6 PM SATURDAY.

JR
Hazardous weather outlook, Jul 26, 11:01 AM EST, 2 hours 54 minutes before
AMZ350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>051-261800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1201 PM EDT SAT JUL 26 2003

...FLOOD WATCH IN EFFECT THROUGH 6 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH
CAROLINA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM
SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
.FLOODING...THERE IS A RISK OF FLASH FLOODING THIS AFTERNOON...AS
RICH TROPICAL MOISTURE FROM DEPRESSION NUMBER SEVEN HELPS TO FORM
SHOWERS AND THUNDERSTORMS THIS AFTERNOON. REFER TO THE LATEST FLASH
FLOOD WATCH PRODUCT FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE SANTEE
RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY
...THE EDISTO RIVER AT GIVHANS FERRY...AND FOR THE OGEECHEE RIVER AT
SCARBORO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE
SPECIFIC INFORMATION.

.RIP CURRENTS...A MODERATE RISK OF RIP CURRENTS EXISTS TODAY FOR THE
BEACHES OF SOUTH COASTAL SOUTH CAROLINA. THIS INFORMATION HAS BEEN
PROVIDED BY LIFEGUARDS IN CHARLESTON COUNTY SOUTH CAROLINA. PLEASE
REFER TO LATEST MARINE WEATHER STATEMENT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
.RIVER FLOODING...RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE
SANTEE RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND AT
BURTONS FERRY...THE EDISTO RIVER AT GIVHANS FERRY...AND THE OGEECHEE
RIVER AT SCARBORO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS
FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

PY

In the hours before

Local storm report, Jul 26, 8:13 AM EST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
0913 AM EDT SAT JUL 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 AM    1 NNE MONCKS CORNER       SC   FLASH FLOOD
07/26/03   BERKELEY                       HIGHWAYS 402 AND 52.
                                          ROADWAYS COVERED IN WATER.
                                          REPORTED BY 911 OFFICIALS.

JPC

The radar

The Charleston,SC radar (KCLX), 87 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jenkins

When
July 26, 1:55 PM EST to 4:00 PM EST
Where
Jenkins County, 2 mi N of Millen
Reported by
LAW ENFORCEMENT
Coordinates
32.793, -81.963 (the zone’s center; the record gives no point)

Very heavy rain caused flooding which washed out Savannah Road and Spencer Road. Highway 25 to the north of Millen was also flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373946.